Pennsylvania, 2010

Heat in Pennsylvania, June 2 to 6, 2010

June 2 to 6, 2010 · NWS PHI · 1 event in 1 county or zone

The first heat wave of the summer season claimed two lives within Philadelphia. A 50-year-old male was found unresponsive outdoors on June 2nd at the intersection of 8th and Walnut Streets and pronounced dead later that day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first heat wave of the summer season claimed two lives within Philadelphia. A 50-year-old male was found unresponsive outdoors on June 2nd at the intersection of 8th and Walnut Streets and pronounced dead later that day. A 77-year-old man was found dead in a second floor bedroom. All the windows were closed and there was no air conditioning or fans. High temperatures in Philadelphia were in the lower 90s from the 2nd through the 6th. The hottest day was the 6th with a high temperature of 93 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 2, 2:37 AM EST, 6 hours 23 minutes earlier.

Area forecast discussion, Jun 2, 2:37 AM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 AM EDT WED JUN 2 2010

.SYNOPSIS...
OUR AREA WILL BE NEAR THE SOUTHERN PERIPHERY OF A ZONAL FLOW
ALOFT INTO SUNDAY. THIS WILL RESULT IN NUMEROUS FRONTAL BOUNDARIES
MOVING QUICKLY IN AND OUT OF OUR REGION THROUGH THE WEEKEND. THE
FRONT THAT MOVED INTO OUR AREA LATE YESTERDAY WILL WEAKEN TODAY AS
IT MOVES OFF TO THE SOUTH AND EAST. ANOTHER WEAK FRONT WILL MOVE
INTO THE AREA LATE THURSDAY OR THURSDAY NIGHT WITH YET ANOTHER
FORECAST FOR SATURDAY. A STRONGER COLD FRONTAL PASSAGE IS THEN
FORECAST FOR LATE SUNDAY OR SUNDAY NIGHT. A HIGH PRESSURE SYSTEM
SHOULD THEN BUILD INTO THE REGION MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE SHOWERS AND THUNDERSTORMS WEAKENED AND MOVED OUT OF OUR AREA
OVERNIGHT. ALL BUT ONE LONE CELL, THAT IS. THIS SHOWER DROPPED OUT
OF THE POCONOS, CROSSED THE NORTHERN LEHIGH VALLEY, AND IS
CURRENTLY FALLING APART OVER SOMERSET AND MIDDLESEX COUNTIES IN NJ.
PARTIAL CLEARING HAS DEVELOPED IN MANY AREAS, AND WITH LIGHT WINDS,
PATCHY FOG HAS ALSO DEVELOPED. EXCEPT IN A FEW ISOLATED LOCATIONS,
THE FOG IS NOT PARTICULARLY DENSE. ONCE THE SUN RISES AND THE AIR
BEGINS TO MIX, THE FOG WILL LIFT AND WE'LL BE LEFT WITH A MOSTLY
SUNNY AND VERY WARM DAY. HIGH TEMPERATURES SHOULD GET INTO THE 80S
IN MOST LOCATIONS. THE BEACHES MIGHT BE THE EXCEPTION, WHERE AN
ONSHORE FLOW COULD KEEP READINGS IN THE MID TO UPPER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TONIGHT WILL START OUR MOSTLY CLEAR BUT WILL SEE AN INCREASE IN
CLOUD COVER, ESPECIALLY AFTER MIDNIGHT AS A WEAK AREA OF LOW PRESSURE
MOVES ACROSS TO OUR NORTH. THERE COULD EVEN BE A SHOWER OR TWO IN OUR
NORTHERN SECTIONS BY DAYBREAK. THE LOW WILL DRAG ANOTHER FRONTAL ZONE
INTO OUR REGION LATE THURSDAY OR THURSDAY NIGHT, TOUCHING OFF ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. THURSDAY LOOKS TO BE A HOT HUMID
DAY WITH HIGHS GENERALLY IN THE 80S TO AROUND 90. THIS HEAT AND
HUMIDITY WILL ADD FUEL TO THE FIRE, AND THE STORM PREDICTION CENTER
ALREADY HAS OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER FOR THAT
TIME PERIOD. THE DECAYING FRONTAL ZONE WILL REMAIN IN OR NEAR OUR
AREA FRIDAY AND FRIDAY NIGHT. THIS COULD POSSIBLY TOUCH OFF A FEW
SCATTERED SHOWERS OR THUNDERSTORMS, BUT THE ACTIVITY IS NOT EXPECTED
TO BE NUMEROUS OR WIDESPREAD. WITH MORE CLOUD COVER AND A SLIGHTLY
COOLER AIR MASS FRIDAY, HIGH TEMPERATURES ARE ONLY FORECAST TO GET
INTO THE MID 70S TO MID 80S. THAT MAY BE 5 TO 8 DEGREES COOLER THAN
THURSDAYS HIGH, BUT IT IS STILL 6 TO 10 DEGREES ABOVE NORMAL FOR THIS
TIME OF YEAR.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE UPPER PATTERN IS FORECAST TO REMAIN ZONAL INTO SATURDAY. AS A
RESULT, A WEST TO EAST FRONTAL BOUNDARY IS EXPECTED TO REMAIN
STALLED OVER OUR REGION. WE WILL INCLUDE CHANCE POPS FOR MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR SATURDAY.

A SHORT WAVE IS EXPECTED TO PASS OVER THE GREAT LAKES REGION FROM
SATURDAY NIGHT INTO SUNDAY. THE FEATURE IS THEN FORECAST TO PASS
ACROSS THE NORTHEASTERN STATES FROM SUNDAY NIGHT INTO EARLY MONDAY.
THE SHORT WAVE SHOULD PROVIDE ENOUGH OF A PUSH TO CAUSE A COLD FRONT
FROM THE NORTHWEST TO MAKE ITS WAY THROUGH OUR REGION FROM LATE
SUNDAY INTO SUNDAY NIGHT. WE WILL INCLUDE CHANCE POPS FOR SHOWERS
AND THUNDERSTORMS FOR SUNDAY INTO SUNDAY NIGHT, OUT AHEAD OF THE
COLD FRONT.

THE COLD FRONT IS ANTICIPATED TO CLEAR OUR REGION FOR THE EARLY PART
OF THE NEW WEEK, WITH HIGH PRESSURE BUILDING DOWN FROM THE
NORTHWEST. SLIGHTLY COOLER AND LESS HUMID CONDITIONS ARE EXPECTED
FOR MONDAY AND TUESDAY.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WE WERE DEVELOPING PATCHY AND VARIABLE RADIATION FOG WITH ISOLATED
AREAS OF STRATUS UNDER THE GENERALLY CLEARING SKIES AND IN THE WAKE
OF THE RAIN FROM YESTERDAY. IT IS DIFFICULT TO SAY EXACTLY WHERE THE
RESTRICTIONS WILL HIT HARDEST OTHER THAN TO SAY THE MORE FOG PRONE
SITES THAT SAW MORE RAIN ARE TOP CANDIDATES. THAT WOULD PUT MIV AT
THE TOP OF THE LIST, BUT DOESN'T REALLY EXPLAIN THE STRATUS AT ILG
AT THE TIME OF THIS DISCUSSION.

WE START UNDER THE ASSUMPTION THAT SITES THAT ARE WRESTLING WITH
STRATUS AND/OR FOG /ABE, ILG, MIV/ WILL CONTINUE TO DO SO UNTIL
SHORTLY AFTER DAYBREAK. WE HIT THE OTHER SITES LESS HARD WITH MVFR
FOG FOR NOW AND WILL MONITOR. FOG AND STRATUS ARE EXPECTED TO LIFT
RAPIDLY AFTER DAYBREAK UNDER THE STRONG JUNE SUN.

CONDITIONS THEN ARE FORECAST TO BE VFR THROUGH THE TAF PERIOD. WINDS
SHOULD COME AROUND TO A SOUTHERLY DIRECTION, AND AT PHL WE ARE
FORECASTING THEM TO REACH 10 KNOTS /SIGNIFICANT FOR AIRPORT
OPERATIONS/ AROUND MID AFTERNOON AND STAY THAT WAY UNTIL AROUND
DUSK. A SEA/BAY BREEZE ALSO IS FORECAST TO AFFECT ACY AND ILG.

OUTLOOK...
A FRONTAL BOUNDARY IS FORECAST TO DROP INTO OUR REGION FROM THE
NORTHWEST ON THURSDAY, BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS FROM THURSDAY INTO THURSDAY NIGHT. MAINLY DRY WEATHER
IS ANTICIPATED FOR FRIDAY AND FRIDAY NIGHT. THERE IS A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE WEEKEND, ESPECIALLY ON SUNDAY
AFTERNOON INTO SUNDAY EVENING, AS A COLD FRONT FROM THE NORTHWEST
APPROACHES OUR REGION.

&&

.MARINE...
HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE WEST FOR TODAY WITH
RELATIVELY TRANQUIL CONDITIONS ANTICIPATED.

THAT VERY TRANSIENT HIGH WILL MOVE EAST QUICKLY, AND WE WILL AGAIN
COME UNDER A PRESSURE GRADIENT BETWEEN THE BERMUDA HIGH TO THE
SOUTHEAST AND AN ADVANCING, WEAKENING FRONTAL BOUNDARY. THAT
BOUNDARY IS EXPECTED TO DROP DOWN FROM THE NORTHWEST ON THURSDAY AND
IT SHOULD STALL OVER OR NEAR OUR REGION FOR FRIDAY AND SATURDAY.

AS WITH THE LAST FRONTAL BOUNDARY, WINDS OVER THE OPEN WATERS SHOULD
HAVE A HARD TIME REACHING THE ADVISORY CRITERION WEDNESDAY NIGHT
INTO THURSDAY NIGHT DUE TO THE MARINE LAYER, ALTHOUGH IT IS MORE
POSSIBLE THAT COASTLINES EXPERIENCING AN OFFSHORE SOUTH-SOUTHWEST
FLOW /THE DELAWARE BAYSHORE AND MUCH OF THE ATLANTIC COASTLINE/
WOULD SEE ADVISORY LEVEL GUSTS DURING THE DAYTIME. SUCH A FORECAST
IS A BIT TOO FINE AT THIS POINT, AND WE WILL KEEP THE WINDS CAPPED
BELOW 25 KT.

SUB-ADVISORY SOUTH-SOUTHWEST WINDS USUALLY DON'T CAUSE SEAS TO
REACH 5 FEET AT 44009, BUT THEY DO SOUTH OF LONG ISLAND. THIS WOULD
EXPLAIN WHY WAVEWATCH IS BRINGING 44009 SEAS UP TO ONLY 4 FEET WHILE
BRINGING 44025 SEAS UP TO 5 FEET ON THURSDAY. OUR OCEAN SEAS DON'T
REALLY RESEMBLE THOSE SOUTH OF LONG ISLAND ON THE EXPECTED FLOW, AND
SO WE ARE CAPPING OUR SEAS AT 4 FEET. SEAS OVER THE BAY ARE NOT
EXPECTED TO EXCEED 3 TO 4 FEET /AND THAT AT THE MOUTH/.

A STRONGER COLD FRONT FROM THE NORTHWEST IS SLATED TO ARRIVE LATE ON
SUNDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...RPW
NEAR TERM...RPW
SHORT TERM...RPW
LONG TERM...IOVINO
AVIATION...DELISI
MARINE...DELISI
Hazardous weather outlook, Jun 2, 3:16 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT WED JUN 2 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-030900-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
416 AM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE STORM PREDICTION CENTER HAS OUR AREA IN A SLIGHT RISK FOR
SEVERE WEATHER LATE THURSDAY INTO THURSDAY NIGHT. STRONG
THUNDERSTORMS COULD BE ACCOMPANIED BY DAMAGING WINDS AND/OR HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-030900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
416 AM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE STORM PREDICTION CENTER HAS OUR AREA IN A SLIGHT RISK FOR
SEVERE WEATHER LATE THURSDAY INTO THURSDAY NIGHT. STRONG
THUNDERSTORMS COULD BE ACCOMPANIED BY DAMAGING WINDS AND/OR HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RPW

In the hours before

Special weather statement, Jun 2, 3:01 AM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 AM EDT WED JUN 2 2010

DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-027-
PAZ067>071-021015-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON...
NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
WHARTON STATE FOREST...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA...PHILADELPHIA
401 AM EDT WED JUN 2 2010

...PATCHY DENSE FOG EARLY THIS MORNING...

SOME FOG, DENSE IN A FEW LOCATIONS, WAS DEVELOPING OVER PARTS OF
SOUTHEASTERN PENNSYLVANIA, CENTRAL AND SOUTHERN NEW JERSEY,
DELAWARE, AND NORTHEASTERN MARYLAND EARLY THIS MORNING. WITH
LIGHT WINDS AND MOSTLY CLEAR SKIES, THE FOG IS EXPECTED TO PERSIST
UNTIL SUNRISE OR SHORTLY THEREAFTER.

IF YOU ARE DRIVING EARLY THIS MORNING AND ENCOUNTER DENSE FOG,
PLEASE SLOW DOWN AND KEEP YOUR LIGHTS ON THE LOW BEAM SETTING.

RPW
Special weather statement, Jun 2, 5:16 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
616 AM EDT WED JUN 2 2010

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-
027-PAZ054-055-060>062-067>071-021300-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...DENTON...NEWTON...
WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...
WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA...PHILADELPHIA
616 AM EDT WED JUN 2 2010

...PATCHY DENSE FOG EARLY THIS MORNING...

SOME FOG, DENSE IN A FEW LOCATIONS, HAD DEVELOPED OVER SOUTHEASTERN
PENNSYLVANIA, NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND
EARLY THIS MORNING. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES, THE
FOG IS EXPECTED TO PERSIST INTO THE MORNING RUSH HOUR. ANY DENSE
FOG SHOULD BE GONE BY 900 AM EDT.

IF YOU ARE DRIVING EARLY THIS MORNING AND ENCOUNTER DENSE FOG,
PLEASE SLOW DOWN AND KEEP YOUR LIGHTS ON THE LOW BEAM SETTING.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
June 2, 9:00 AM EST to June 6, 7:00 PM EST
Where
Philadelphia forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2010-06-0250MaleOutside/Open AreasDirect
Heat, Philadelphia2010-06-0377MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240600.